Hail, Wayne
- When
- May 20, 1:37 PM CST
- Where
- Wayne County, 0.64 mi NNE of Wappapello
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.939, -90.277
Hail size estimated. The report was submitted via mPING.
Isolated storm development in the Ozark Foothills in the early afternoon of the 20th organized into a squall line upon reaching the Mississippi River. Penny size hail was reported near Lake Wappapello while smaller hail was observed in Carter County and wind gusts to 45mph were recorded at a mesonet station 6 miles south of Wolf Island.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated storm development in the Ozark Foothills in the early afternoon of the 20th organized into a squall line upon reaching the Mississippi River. Penny size hail was reported near Lake Wappapello while smaller hail was observed in Carter County and wind gusts to 45mph were recorded at a mesonet station 6 miles south of Wolf Island. MLCAPE values were around 1000-1250J/kg, DCAPE was 900-1000J/kg, and effective bulk shear was 50kts, while dewpoints were near 70.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 11:43 AM CST, 1 hour 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1243 PM CDT Tue May 20 2025 .KEY MESSAGES... - Strong to severe storms are possible this afternoon and evening across portions of the area. All hazards are possible. - Cooler temperatures for mid to late week with drier conditions. && .UPDATE... Issued at 1243 PM CDT Tue May 20 2025 We are still waiting for convective development. The cu on satellite are still looking capped, but that is not the case just west of the area. We should see rapid development over much of the area 2-3 PM, with the greatest coverage and intensity likely over west Kentucky. All modes of severe weather remain possible, however, latest guidance is trending south of the Quad State for the greatest severe threat. && .DISCUSSION... Issued at 306 AM CDT Tue May 20 2025 Regional radar shows a messy radar presentation early this morning. An MCS is currently ongoing with a few instances of severe wind gusts at times. Overall, it appears weakening is taking place as noted in satellite trends and decreasing echo tops. While a 40-45 knots LLJ remains across the local area, nocturnal stabilization seems to be taking over and the severe threat should continue to decrease this morning. Further west, we note additional convective activity marching their way across Arkansas. How much precip from this activity makes its way through the region over the coming hours is uncertain and will play a big role in timing and where convection gets going later this afternoon. Trough remains across the plains this morning and will continue to shift eastward today. Southwesterly flow and height falls will overspread the region today. Low level theta-e advection and solar isolation today will help with airmass recovery although some questions remain on when we do see clearing later this morning. A moderately unstable environment will be in place this afternoon with MLCAPE values in excess of 2000 J/Kg. This combined with deep layer shear of 50-60 knots will prime the atmosphere for organized convection and severe weather. Thunderstorms are expected to develop by the afternoon with the initial mode being supercells. The initial supercells that develop will carry all hazards with large hail, damaging winds, and tornadoes all possible. Eventual upscale growth is expected as this activity begins to move out of the region later this evening. The front clears tonight with drier air filtering in. The forecast for mid to late week remains largely unchanged with mostly dry weather expected although an isolated shower is possible. Cooler temperatures are also expected mid week and into the weekend. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1243 PM CDT Tue May 20 2025 The latest guidance is trending south for the convection this afternoon, so only have TEMPO TSRA for KPAH and KOWB, with Prob30 at KCGI and KEVV. Severe level winds and hail are possible with any thunderstorm this afternoon and evening. KMVN should remain dry. MVFR and lower conditions are possible in convection, and a brief MVFR ceiling will also be possible in the morning over the northern sites. South southwest winds will gust 20-25kts at times this afternoon, and west winds will have similar gusts in the morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS DISCUSSION...AD AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 305 AM CDT Tue May 20 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-210815- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 305 AM CDT Tue May 20 2025 /405 AM EDT Tue May 20 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms are again expected today with severe storms likely. Large hail, damaging winds, and a few tornadoes remain possible with any severe storms. While the greater threat of severe weather is in western Kentucky, the entire area is under a risk for severe weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
Preliminary Local Storm Report
National Weather Service Paducah KY
839 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM Tstm Wnd Dmg Grand Tower 37.64N 89.50W
05/20/2025 Jackson IL Emergency Mngr
power line poles broken.
&&
BMPreliminary Local Storm Report
National Weather Service Paducah KY
842 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM Tstm Wnd Dmg 1 S Carbondale 37.71N 89.22W
05/20/2025 Jackson IL Public
&&
BMPreliminary Local Storm Report
National Weather Service Paducah KY
956 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Tstm Wnd Dmg 4 NE Poplar Bluff 36.80N 90.35W
05/20/2025 Butler MO Emergency Mngr
Corrects previous tstm wnd dmg report from 4
NE Poplar Bluff.
&&
BMPreliminary Local Storm Report
National Weather Service Paducah KY
1009 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM Rain 3 W Newburgh 37.95N 87.45W
05/20/2025 M1.00 Inch Vanderburgh IN Public
&&
BMPreliminary Local Storm Report
National Weather Service Paducah KY
220 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM Hail 6 SE Ellsinore 36.87N 90.66W
05/20/2025 M0.50 Inch Carter MO Emergency Mngr
&&
BMThe Paducah radar (KPAH), 134 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
1 hail. Local standard time, as filed.
Hail size estimated. The report was submitted via mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272046.